Thunderstorm Wind, Bowman
- When
- July 7, 7:10 PM MST to 7:13 PM MST
- Where
- Bowman County, 3.94 mi WSW of Rhame
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 46.200, -103.720
A line of severe thunderstorms developed to the east of the Rocky Mountains in Montana, which quickly developed east during the late afternoon and early evening hours. A second area of storms lifted from the Bighorn Mountains towards the east-northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A line of severe thunderstorms developed to the east of the Rocky Mountains in Montana, which quickly developed east during the late afternoon and early evening hours. A second area of storms lifted from the Bighorn Mountains towards the east-northeast. These broad lines of thunderstorms entered western North Dakota during the mid to late evening hours. Widespread damaging winds occurred, along with one tornado, as they moved through western and central North Dakota. Late in the episode, a strong low level jet developed ahead of the advancing line of strong winds, producing thunderstorms over the James River Valley, with one severe thunderstorm producing two inch diameter hail in Sutsman County. The strongest wind gust was estimated to be 90 mph around Anamoose, McHenry County, where a building was destroyed, other buildings and vehicles were damaged, and widespread tree damage occurred. A tornado also developed along the line of thunderstorms in Oliver County, causing tree damage at Cross Ranch State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 6:03 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 803 PM CDT Tue Jul 7 2020 .UPDATE... Issued at 800 PM CDT Tue Jul 7 2020 Severe Thunderstorm Watch number 340 has been issued for all of western and much of central North Dakota until 200 AM CDT/100 AM MDT. Multiple severe wind reports continue to come in over eastern Montana as the line continues its approach. UPDATE Issued at 647 PM CDT Tue Jul 7 2020 What was stated in the previous discussion continues to hold true with the expected severe weather event tonight. Severe storms continue to quickly race through eastern Montana, with the main line producing 80+ mph wind gusts reports west and southwest of Glasgow. The whole line continues to push east at around 50 to 60 mph and is currently pushing through Glasgow. A secondary area to the south developed off the northern Bighorns, and also continues to push towards the area. Models continue to have the low level jet strengthening tonight ahead of system, sustaining the severe convection. && .SHORT TERM...(This evening through Wednesday) Issued at 254 PM CDT Tue Jul 7 2020 Severe thunderstorms are likely tonight, with the possibility of a significant, high-end damaging wind event, but with uncertainty in the event's overall magnitude due to midlevel capping. At mid afternoon, mass-field responses are underway in response to the strong middle- and upper-level shortwave trough approaching central MT, with ~4 mb/3 hour surface pressure falls centered over eastern MT and western ND. Resultant low-level southeast flow has allowed surface dewpoints to rise into the lower and middle 60s F, with additional moisture advection expected to yield MUCAPE on the order of 2500-4000 J/kg from this evening into tonight in western and central ND. The greatest bouyancy will be in southwestern and south central ND, near a low- and midlevel warm frontal zone, with relatively-richer moisture. Forecast soundings from several model cores strongly suggest midlevel capping could be an issue tonight, despite falling heights and DCVA aloft and its related cooling, with CIN for both elevated and boundary-layer-based parcels of -50 to -150 J/kg possible, especially in the area of greatest CAPE. However, even small boosts in boundary layer moisture -- perhaps not much greater than that which is already ongoing based on observed afternoon dewpoint trends -- may yield sufficiently-low CIN for maintenance of organized convection moving into the state from MT. Moreover, if sufficient clustering and upscale growth of the MT convection occurs before it arrives, then well-established cold pools may be sufficient for slab-type ascent through a deep enough altitude to maintain organized MCS structures into central ND, where capping could be strongest. Thus, the magnitude of low-level moisture advection into southwest and south central ND by early evening, and the degree of upscale growth and strength of cold-pool-related ascent upstream by then, will be key mesoscale components in determining the magnitude of tonight's event. Capping concerns aside, the parameter space will be characterized by both large CAPE and strong wind fields with deep-layer shear magnitudes of 50-60 kt, 0-3-km bulk shear on the order of 30 kt, and low-level, 0-1-km SRH on the order of 200-400 m2/s2, all supportive of both organized bowing structures as well as embedded yet persistent mesocyclones which could yield both an enhanced risk of damaging winds of 80+ mph and tornadoes. Passage of the strong shortwave trough is also indicative of a possible higher-order, organized damaging wind risk. GOES-East satellite imagery through 1945 UTC shows both increasing convection near the cold frontal zone in central MT, and attempts at convective initiation in the higher terrain of south central MT and north central WY. This is in line with the well-clustered CAMs including the 12 UTC HREF members and HRRR cycles through its 18 UTC iteration, which strongly support one or more storm complexes reaching western ND in the 00-03 UTC time frame and central ND in the 04-06 UTC time frame. Given the aforementioned parameter space and balancing uncertainty of midlevel cap strength which itself is apt to be regulated by low-level moisture advection, we believe two primary outcomes could occur tonight: 1) Semi-organized complexes of storms with some embedded bowing segments cross the area with occasional damaging winds and hail risk, but with potential weakening with east and southeastward extent due to midlevel capping, or 2) A well-organized, upscale-growing bowing MCS develops across southwest ND and races northeast, with potential for a high-end damaging wind event that could approach derecho scales within at least a narrow corridor where the intense convection intercepts rich low-level moisture with local weaknesses in capping near the warm frontal zone, amid very strong low- and deep-layer shear. In this scenario, QLCS spin-up tornadoes are also very possible, in addition to larger-scale embedded-mesocyclone tornado risks. Note that this scenario is highly conditional and uncertain due to the potential for capping. It is not yet clear which of the two scenarios will occur, with some latitude for a scenario in between, with much dependent on mesoscale details through early evening. Recent trends in CAMs suggest the highest potential for outcome number two could be along an axis from Bowman and Dickinson toward Center and Washburn, where the 12 UTC HREF probability of UH >150 m2/s2 exceeds 50 percent. Again though, we need to message the risk while bearing in mind capping could play a role in this event moreso than perhaps earlier thought. Regardless, storms are expected to quickly clear the area by about 09 UTC, with a drier, post-frontal westerly flow on Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 254 PM CDT Tue Jul 7 2020 A drier period is on track Wednesday and Thursday with slightly cooler temperatures as the region finds itself on the southern flank of an upper-level low in southern Canada. Thereafter, the subtropical ridge is forecast to strengthen south of the local area, with increasing mean westerly flow to its north. The 12 UTC global model suite suggests a shortwave passage centered on Friday afternoon and Friday night will deliver the next round of possible strong to severe storms, as supported by the CIPS Analog Severe probabilities. Thereafter, NBM-based PoPs support a drier period over the weekend, with some uptick in convective potential again next week as the flow aloft may return to a southwest direction. Highs Friday into next week are mainly forecast to be 85 to 95 F. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 647 PM CDT Tue Jul 7 2020 Strong to severe thunderstorms are likely beginning in western ND around 01 UTC, and quickly moving into central ND by about 04 UTC. The storms could be severe with enhanced potential for damaging surface winds of 50 kt or higher, along with local IFR or LIFR conditions. The storms will move out of the area by 12 UTC as a cold frontal passage occurs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...CJS LONG TERM...CJS AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 636 PM CDT Tue Jul 7 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 636 PM CDT Tue Jul 7 2020 /536 PM MDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are likely beginning this evening in western North Dakota, before moving eastward into central North Dakota tonight. The main threat with these storms is damaging wind gusts up to 80 mph. Large hail up to 2 inches in diameter and a few tornadoes are also possible with this severe weather event. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed this evening and tonight. Weather spotters are encouraged to report any hail, damaging winds, flooding and tornadoes via the NWS Bismarck Facebook page, @NWSBismarck on Twitter, or by calling 1-800-247-0212.
Special Weather Statement
National Weather Service Bismarck ND
807 PM CDT Tue Jul 7 2020
NDZ001-002-009-017-080130-
McKenzie ND-Divide ND-Williams ND-Burke ND-
807 PM CDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR MCKENZIE...WILLIAMS AND DIVIDE
COUNTIES...
At 800 PM CDT or 700 PM MDT, a line of severe thunderstorms were
located across northeastern Montana, moving east at 55 mph. Wind
gusts between 60 and 80 mph have been observed with these storms.
These storms will move into west central and northwestern North
Dakota between 840 and 900 PM CDT, or 740 and 800 PM MDT.
Take time now to prepare for these storms! Be prepared to take
shelter inside a sturdy structure.
LAT...LON 4900 10294 4812 10283 4813 10276 4809 10276
4808 10267 4804 10266 4805 10261 4799 10255
4790 10265 4767 10265 4767 10310 4733 10310
4733 10405 4900 10405
TIME...MOT...LOC 0106Z 268DEG 49KT 4867 10515 4777 10512
HEINERTThe Bismarck radar (KBIS), 235 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
44 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts estimated by Emergency Manager.
Half of the roof was blown off a large barn.
Damage included a quonset door caving in, shingles and soffit being ripped off a building, and tree damage.
Thunderstorm wind gusts were estimated by a trained spotter.
A chicken coop was damaged.
Thunderstorm wind gusts were estimated by the Emergency Manager.
A shop had its doors blown out, and a cable snapped on one side of a bi-fold garage door.
Thunderstorm wind gusts were estimated by a COOP Observer.
An outdoor play set was tumbled and destroyed, and a vehicle was damaged.
The tornado touched down in Cross Ranch State Park and passed along the Matah Trail before lifting along the shores of the Missouri River. Large Cottonwood trees were twisted and broken into many different directions. Based on the damage done the tornado was rated EF-1. From that, wind speeds were estimated to have been around 90 mph.
The roof of a home was severely damaged.
Large tree branches were down.
Many trees were blown down in the park along the river in Washburn, at the 4-H camp, and throughout the city. The concession stand and outhouses were blown over at the baseball park. Some buildings were damaged.
Garage door blown in.
Many trees were damaged in the area.
A fertilizer and chemical storage building to the west of Anamoose was destroyed. A one-half mile stretch of power lines were down onto Highway 52. Many trees were severely damaged or toppled within the city of Anamoose, with vehicles and some structures damaged.
Large tree branches were down.
Large tree branches were down.
Multiple power poles were snapped.
A large tree blew over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906127, 906134, 906128, 906137, 906129, 906130, 906138, 906131, 906156, 906473, 906132, 906133, 906159, 906160, 906135, 906161, 906163, 906136, 906155, 906165, 906157, 906166, 906167, 906168, 906169, 906170, 906472, 906474, 906171, 906172, 906173, 906174, 906175, 906176, 906177, 906178, 906179, 906190, 906191, 906192, and more.